Q: Questions re: Agitation & BP II
Hi Dr. Phelps,
I really appreciate the wealth of information on your website and have just
finished reading your book, "Why am I still depressed?". I was very recently
diagnosed as Bipolar II and your book describes me very well.
A question I had is regarding agitation. When I first, and erroneously, started
antidepressant treatment, it caused severe agitation. I was not able to label
this "feeling" at the time, but it made me feel a general unrest, and an
uncomfortable feeling in my body, and that I was going to "spew out jibberish"
This "feeling" popped up from time to time during my treatment cyclically, (as
did hypomania, as I now know). Due to feeling like the antidepressants were
"making me crazy" (and rightly so), I told my psychiatrist that I wanted to
taper off the medication. Within days of my last dose, I experienced severe
depression along with a significantly agitated state, which I read in your book
would classify as a "mixed state". Again, I was not aware that I was "agitated"
and instead just felt like I was losing my mind- and this came across with
sudden intruding violent thoughts- (violent impulses, about my earrings being
ripped out of my ear, my hair being yanked, nails going through my hands and
feet, wanting to stab my eye out, and an overall feeling of being out of control
of my body).
I have since been taken off the antidepressants, properly diagnosed as BP II,
and am on the third week of Lamictal therapy. I am starting to feel like
"myself" again, more normal I have in the 2 years since I had started the
antidepressant treatment. When I start to get that "agitated" feeling, I take
an Ativan--and both the feeling and the obsessive thoughts disappear. In
addition, the agitation is cyclical and I am an ultradian cycler now.
My question regarding agitation and BP II: Does agitation exist as part of a "hypomanic
state", a "depressed state", or is it "free-floating?" The last 2 days my mood
seems pretty much normal, but yet the agitation persists in the morning until I
take an Ativan. I cannot fathom that I am hypomanic, even dysphorically. It
has been one month since I have been completely off the antidepressants. I
wonder if I am also experiencing some backlash of the antidepressant
medications. Should I expect the agitation to improve as the mood-stabilizer
does its work, or does agitation sometimes remain as a "lingering" symptom of BP
II even in normal mood states?
Dear K.' --
Your last sentence there, asking about what you should expect, is certainly an
understandable one. The short answer: indeed, often with stabilizers can
decrease the agitation, particularly when it is "cyclic", suggesting that it is
indeed part of the bipolar cycling, which the mood stabilizers are supposed to
damp down to zero. Secondly, an additional reason you might expect continued
improvement: sometimes the effects of stopping the antidepressant can linger for
more than a month, in my experience, perhaps up to two months or a bit more.
From the sound of it, you might have had a fairly significant "antidepressant
withdrawal" component in what you went through shortly after stopping that
medication, and if what you are describing as "agitation" continues to bear some
resemblance to that experience, that would suggest that indeed there may be some
further reduction in in that symptom just with time alone.
You also ask whether agitation can be part of a hypomanic state, or depressed,
or "free-floating", some kind of a lingering effect even when mood is pretty
normal. Unfortunately, I think the answer is one of those "all of the above"
kind of things. However, it would be most difficult to find it accompanying some
other symptoms of hypomania (decreased sleep, irritability, hyperactive). When
it appears in the absence of those, I think it may be more related to the
antidepressant and would therefore hope this represents further evidence that it
may go away as you get farther away from the antidepressant experience.
On the other hand, that could be part of what you have to deal with; it might
turn out that it is not directly related to the antidepressant experience
recently. As you may have read, one of my great fear is about antidepressants is
that they might be able to induce this kind of experience in some people such
that it won't go away, or at least not easily. However, until it is clear that
you are one of those people, you should assume that you will not be, as most
people find this problem going away when they get farther away from the
antidepressant, in my experience. I hope that proves to be the case for you.
Published July, 2007